Missouri, 2019

Flash Flooding and Hail in Missouri, September 28 to 29, 2019

September 28 to 29, 2019 · NWS SGF · 6 events in 3 counties and zones

Two rounds of storms affected mainly areas north of Interstate 44 from the morning of the 28th to the morning of the 29th. Rainfall accumulations were highest over central Missouri, where a band of two to over four inches produced flash flooding in Camden and Benton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Two rounds of storms affected mainly areas north of Interstate 44 from the morning of the 28th to the morning of the 29th. Rainfall accumulations were highest over central Missouri, where a band of two to over four inches produced flash flooding in Camden and Benton Counties. Several reports of wind damage and hail were received from the latter round of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 28, 5:07 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 28, 5:07 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
607 PM CDT Sat Sep 28 2019

...00Z Aviation Update...

.SHORT TERM...(This afternoon through Tonight)
Issued at 252 PM CDT Sat Sep 28 2019

Scattered showers and storms continue to occur across portions of
central and south central Missouri this afternoon and could
continue into the early evening hours, especially across south
central Missouri. Cloud to ground lightning and briefing heavy
rainfall will be the main risk with this activity.

A shortwave trough is tracking east across Kansas this afternoon.
Instability and deep layer shear are increasing ahead of the
trough, with the cap weakening. Storms are starting to develop
across eastern Kansas this afternoon and will track north east
into the area late this afternoon into this evening, mainly this
evening. This activity will mainly remain north of the I-44
corridor. The deep layer shear and instability will support the
risk for a few strong to severe storms, with hail up to the size
of ping pong balls and localized damaging wind gusts with a few
of the strongest storms. These storms will be more scattered in
nature and the better chances across the area will be this
evening north of I-44. Locally heavy rainfall will be possible
with the storms, but with the scattered nature, the flash flood
risk is low.

As the trough moves across the area late this evening into tonight
additional showers and storms will be possible overnight, again
mainly along and north of I-44. A few strong storms will be
possible, but the overall severe risk will be lower overnight than
this afternoon and evening.

Highs today will be a little trickier with clouds and scattered
storms over the area. A warm air mass is still in place across the
area. Where some breaks in the clouds occur highs in the mid to
upper 80s will be possible with low 80s expected where more
clouds occur. Lows tonight will be in the upper 60s to the lower
70s.

.LONG TERM...(Sunday through Saturday)
Issued at 252 PM CDT Sat Sep 28 2019

Upper level ridge will build over the region Sunday and remain in
place through early next week. This will continue the well above
normal temperatures across the area. Highs in the upper 80s to
the lower 90s will occur each day.

An upper level trough will move across the region during the
middle to the end of next week. This will flatten the ridge and
allow a front to move through the region. Showers and storms will
occur with passage of the front and trough. A cooler air mass will
also move into the area behind the front. Highs in the upper 60s
and 70s with lows in the upper 40 and 50s are expected late next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 601 PM CDT Sat Sep 28 2019

Scattered showers and thunderstorms have developed across eastern
Kansas this evening along a frontal zone. The expectation is for
these storms to stay north of the major southwest Missouri
terminals. The only exception could be JLN, where a shower or
thunderstorm will be possible. Otherwise, VFR will be the rule
tonight as only mid-level broken ceilings accompany the
thunderstorm activity to the west and north.

Surface winds will remain out of the south around 10 kts through
most of this TAF period. There could be a few gusts between 20-25
kts early this evening before sunset. Then, gusts ramp up near 25
kts again tomorrow afternoon at the JLN and SGF terminals.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Albano
Hazardous weather outlook, Sep 28, 6:07 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
707 PM CDT Sat Sep 28 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
707 PM CDT Sat Sep 28 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

Strong to severe thunderstorms will be possible tonight across
areas along and north of a line from Lamar to Rolla. Large hail up
to the size of quarters, and wind gusts in excess of 60 mph will
be possible with the most intense storms.

Localized flash flooding can not be ruled out over locations that
experience slow moving or training thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional storms will then be possible during the middle of next
week. Warm conditions will continue through Wednesday afternoon
with afternoon heat indices in the lower to middle 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next six hours for areas
along and north of a line from Lamar to Rolla Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Sep 28, 5:33 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
633 PM CDT Sat Sep 28 2019

KSZ073-097-290015-
Bourbon KS-Crawford KS-
633 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHWESTERN CRAWFORD
COUNTIES UNTIL 715 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut, or near St. Paul, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Girard...                         Marmaton...
Mccune...                         Uniontown...
Walnut...                         Redfield...
Hepler...                         Greenbush...
Pawnee Station...                 Hiattville...
Petersburg...                     Farlington...
Brazilton...                      Porterville...
Englevale...                      Devon...

LAT...LON 3781 9509 3798 9487 3769 9462 3747 9484
      3734 9500 3734 9507 3738 9507 3739 9509
TIME...MOT...LOC 2333Z 233DEG 22KT 3758 9510

Albano
Special weather statement, Sep 28, 7:06 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
806 PM CDT Sat Sep 28 2019

MOZ055-056-067-290145-
Benton MO-Morgan MO-St. Clair MO-
806 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON...NORTHEASTERN
ST. CLAIR AND NORTHWESTERN MORGAN COUNTIES UNTIL 845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lowry City, or 12 miles south of Clinton, moving northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Truman State Park...              Truman Lake...
Lincoln...                        Cole Camp...
Lowry City...                     Syracuse...
Palo Pinto...                     Racket...
Mora...                           Florence...
Brandon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 9284 3865 9284 3820 9350 3811 9373
      3821 9385 3821 9353 3851 9351 3851 9330
      3854 9329 3853 9307 3869 9306
TIME...MOT...LOC 0106Z 229DEG 17KT 3820 9372

Albano

The radar

The Springfield radar (KSGF), 106 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
September 28, 7:53 PM CST
Where
Barton County, 0.83 mi SSE of Liberal to 0.84 mi SSE of Liberal
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.559, -94.523

Multiple large tree branches were reported down in a residence yard. No damage was reported.

Hail, Barton

When
September 28, 8:07 PM CST
Where
Barton County, 2.34 mi NNE of Iantha
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.550, -94.400

Quarter sized hail was reported.

Hail, Barton

When
September 28, 8:25 PM CST
Where
Barton County, 2.34 mi SSE of Irwin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.550, -94.280

Quarter sized hail was reported.

Flash Flood, Camden

When
September 28, 11:00 PM CST to September 29, 5:00 AM CST
Where
Camden County, 2.82 mi N of Macks Creek to 4.05 mi NW of Roach
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
38.010, -92.970

Widespread road damage occurred across Camden County due to excessive rainfall. One measurement had six and a half inches of rain falling in three hours. Several roads had road surfaces washed out and damage occurred to low water crossings.

Flash Flood, Benton

When
September 29, 12:20 AM CST to 6:00 AM CST
Where
Benton County, 1.38 mi S of Lincoln to 0.58 mi NE of Warsaw
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.380, -93.330

Multiple roadways in the Lincoln area had water over the roadway from flash flooding. Main Street in Lincoln along with , portions of Highway H and Highway T near Highway 65 had water over the roadways.

Flash Flood, Camden

When
September 29, 1:49 AM CST to 7:00 AM CST
Where
Camden County, 0.54 mi E of Hanstonka to 0.45 mi SSW of Hanstonka
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.970, -92.770

Debris was reported on Missouri Highway D outside of Ha Ha Tonka State Park due to water flowing over the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850809, 850807, 850808, 850810, 850811, 850812.